News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: So confused after taking Wellbutrine, Lexapro and Xanax


 jitterpixie - Sat Sep 08, 2007 7:45 pm

Whew, this is gonna be a long one, but I need to tell this whole story to SOMEONE who will listen. I am a 21 year old female, no past medical problems/surgeries/family history of anything terrible/medications. I am not overweight and until recently was in generally good health. It all started about two months ago with some aching lower back pain (wrapping around groin, down to buttock and thigh) that landing me in my campus health clinic. I was four weeks into my (successful!) attempt to quit smoking at the time. The backache was determined to be a pulled muscle (everyone and their grandmother said they could clearly feel it). I was prescribed Wellbutrine to aid in my smoking cessation. Took the WB for two days and HATED the way it made me feel: slow, stoned, confused, dizzy, etc. Discontinued use and on my third day WB free, while at work, I had the most terrible dizzy spell, which frightened me because I'd never really been dizzy for no reason before. I considered it may be Nicotine withdrawal as this was my first full day without a Nicoderm patch. Still felt dizzy the next day and went BACK to Campus Health, where they told me that despite my suspicions I could NOT be feeling any residual effects of the Wellbutrine because it COULDN'T still be in my system. They handed me Lexapro and Xanax for anxiety and sent me on my way. In the four or five days I was taking the Lexapro and Xanax and was in the emergency room TWICE for headache, dizziness, brain zaps, confusion, panic. I cannot accurately describe how drugged up and frightened I felt. I KNEW it was the medication, especially since I'd never been one to even take an aspirin I didn't REALLY need. I abruptly discontinued use at the advice of my mother, and spent the next two weeks panicked, nervous, paranoid, and experiencing the worst nightmares and sleep problems imaginable. Went BACK to the doctor where I was told that STILL, this was NOT the meds and that I really needed the Xanax, which I started taking in TINY amounts to ward off these intense lightheaded/trembly moments I was getting. It seemed to work for that purpose, but not wanting to take any meds I abruptly stopped again after a week. So here I am a few days free of all medications, obsessing over my health like I never have before to the point that it is ruining my life. The back still hurts, I can't stop poking at the few little lymph nodes in my neck wondering if I have lymphoma, I have a splitting headache that includes my ear/jaw/pain during eye movement. My face feels numb from time to time, I'm getting little electric shock sensations/pin-pricks/burning sensations intermittently all over my entire body (paresthesias I think they're called?), and it seems like one muscle or another is constantly twitching (including the ones in my face). I know most of these are anxiety symptoms, but I can't quit thinking about cancer, MS, or worse. It truely is destroying my life. I can't concentrate, don't't know if I should go BACK to the doctor JUST to be told I'm fine, and all of my loved ones think I'm doing it to myself. I'm at a dead end. I know these are all anxiety symptoms, but should I leave this alone? Everyone who loves me seems to think so. I have no fever, normal CBC, EKG, brain CT, neg. for all STDS. I can't help but think about how I never would have THOUGHT to neglect my demanding college homework in favor of typing this freaking novel before swallowing those damn pills. I'm a different person. What happened to me?
 Dr. Chan Lowe - Thu Nov 29, 2007 11:08 pm

User avatar Hi Jitterpixie,

I apologize for the long delay in responding to your question. This is not really my area of expertise but I think I can give you some helpful information.

While you are probably correct that many of your symptoms may be linked to anxiety, there are some people that simply do not react well to medications. The "drugged" feeling you are experiencing may very well be a reaction to the medicines.

I would recommend that you consider seeing a primary care doctor in an office that can see you with some continuity. Campus health is an excellent resource but sometimes these clinics are staffed by varying doctors so you may not see the same clinician. Seeing the same doctor consistently is very helpful because the doctor can follow your symptoms over time. This may also give you a chance to have a fresh perspective about your entire situation.

Let your doctor know (whether it be at campus health or another office) about your symptoms and tell them you are very concerned it is a reaction to the medications. If you are needing medications for anxiety or other mental difficulties you may want to consider seeing a psychiatrist. Psychiatrists have expertise in these medications and can recommend an appropriate medicine that will help treat your symptoms and hopefully not give you the severe side effects.

Best wishes. Keep following up with your doctor. Persistence is key in situations such as yours.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here